Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 12, NWS Melbourne, FL

April 2, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Apr 2, 2024, 5:44 AM EDT for 5 counties in Florida. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 5:44 AM EDT (09:44 UTC)
Expired
Apr 3, 2024, 4:00 AM EDT
In force
22 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WHUS42 KMLB 020944
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
544 AM EDT Tue Apr 2 2024

FLZ141-154-159-164-347-447-647-747-030800-
/O.NEW.KMLB.BH.S.0012.240402T0944Z-240404T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
544 AM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE WEDNESDAY
NIGHT...

* WHAT...A northward flowing longshore current, rough surf, and a
  Moderate risk of dangerous rip currents are expected.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late Wednesday night.

* IMPACTS...Breezy southerly winds will produce a moderate
  northward flowing longshore current today, which can push
  swimmers into deeper water unexpectedly, making them more
  susceptible to dangerous rip currents.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
921 
WHUS42 KMLB 021029 AAC
CFWMLB

Coastal Hazard Message...UPDATED
National Weather Service Melbourne FL
629 AM EDT Tue Apr 2 2024

FLZ141-154-159-164-347-447-647-747-030800-
/O.EXT.KMLB.BH.S.0012.000000T0000Z-240403T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
629 AM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A northward flowing longshore current, rough surf, and 
  a Moderate risk of dangerous rip currents are expected.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Breezy southerly winds will produce a moderate 
  northward flowing longshore current today, which can push 
  swimmers into deeper water unexpectedly, making them more 
  susceptible to dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Apr 2, 5:18 AM EDT, 26 minutes earlier.

Area forecast discussion, Apr 2, 5:18 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
518 AM EDT Tue Apr 2 2024

...New DISCUSSION, MARINE, FIRE WEATHER, AVIATION...

...Becoming Windy Wednesday from the Southwest...
...Strong to Severe Storms Forecast Late Wednesday Morning into
the Afternoon...

.DISCUSSION...
Issued at 506 AM EDT Tue Apr 2 2024

Currently-Today... High pressure over the western Atlantic will
continue to influence the state of Florida today with a mid/upper
level ridge expected to build over the state of Florida, before
pushing offshore into this evening. Predominate southwest flow is
expected to increase into the afternoon with surface winds at 10-15
mph north of Melbourne and at 15-20mph to the south. Winds are
forecast to back slightly onshore from the southeast as the east
coast sea breeze attempts to develop, mainly along the coast south
of New Smyrna Beach with gusts to 25-30mph this afternoon. High
temperatures will reach the mid 80s to low 90s this afternoon with
dew points temperatures in the low to mid 60s under partly sunny
skies.

Tonight... Dry conditions will continue overnight with skies
becoming mostly cloudy into Wednesday morning ahead of a cold front
that's expected to be over northwest Florida. Winds will remain
breezy from the southwest overnight at 10-15mph with gusts to 20-
25mph. Low temperatures are forecast to drop into the upper 60s to
low 70s Wednesday morning.

Wednesday-Thursday...Attention turns to a strong, fast-moving cold
front that is forecast to bring scattered showers and lightning
storms on Wednesday, some of which could be strong to severe. As the
surface pressure gradient tightens up over the FL peninsula, SSW
winds will increase, reaching 20-25+ mph (sustained) with gusts of
40+ mph. A Wind Advisory will likely be needed for these strong wind
gusts, which are expected in advance of developing convection.

PoPs increase quickly across NW portions of the area from mid
morning to midday, reaching 50-70 percent along and north of
Interstate 4. The modeled environment is characterized by 40-45kt
850mb winds, MUCAPE around 1000+ J/kg, modestly warm 500mb temps
around -8C, and deep layer shear of 50-60+ kt. Some inhibiting
factors to robust convection will be any early day cloud cover, warm
mid levels, and mid level lapse rates around 6-6.5 C/km. That being
said, surface heating through the day will aid in increasing low-
level lapse rates, and the unidirectional speed shear appears
supportive of a strong to damaging wind threat from midday into the
afternoon hours. While hail cannot be ruled out, the warmer temps
aloft should keep concerns for larger hail at bay. Frequent
lightning strikes and heavy rainfall are expected, with the highest
rainfall totals forecast from Melbourne northward. Generally 0.5" to
1.25" are expected, though locally higher amounts are possible where
convection moves repeatedly over the same location.

The cold front sweeps south of the area Wednesday night into
Thursday, bringing in much cooler and drier air behind it.
Temperatures take a tumble from the 80s/low 90s Wednesday afternoon
into the 50s and low 60s by sunrise Thursday. Partly cloudy to
mostly clear conditions resume on Thursday as temperatures only
reach the mid 70s (north) to low 80s (south). West winds will remain
breezy to gusty as well, especially from Melbourne northward,
reaching 30-35 mph at times.

Friday-Monday...Dry conditions persist late week into next weekend
as high pressure builds over the eastern U.S. Chilly mornings are
expected with morning lows in the upper 40s to middle 50s. Daytime
highs rebound into the 70s but remain several degrees below normal
for early April. Mid level ridging builds over the area through the
weekend as surface flow veers from NW Saturday to ENE on Sunday. A
few more clouds are forecast for the latter half of the weekend into
Monday, but sunshine will remain in abundance. Temperatures finally
warm to near normal by Monday, with highs reaching the upper 70s to
low 80s.

&&

.MARINE...
Issued at 506 AM EDT Tue Apr 2 2024

Currently-Tonight... Boating conditions will become poor this
afternoon and into the overnight hours. Southwest winds at 5-10kts
nearshore and 10-15kts offshore will increase into the afternoon
from the south at 15-20kts over the offshore waters, as well as over
the nearshore waters south of the adjacent Volusia county waters. 1-
3ft seas this morning are forecsast to build to 2-4ft with up to 5
ft in the offshore waters this evening and into the overnight ahead
of a cold front.

Wednesday-Saturday...Poor to hazardous boating conditions are
forecast Wed. through early Fri. morning, primarily due to winds. SW
winds freshen across the waters Wed. ahead of an approaching cold
front. Near gale gusts are possible well offshore, but 25-30+ kt
gusts will be commonplace through Thu. morning. Showers and embedded
lightning storms will produce locally higher seas and winds Wed.
into early Thu. Winds veer NW behind the front Thu., 15-25 kt with
gusts 25-30 kt. Seas build to 4-6 ft offshore Wed., falling to 3-5
ft offshore Thu. Nearshore seas Wed. remain 3-4 ft, falling to 2-3
ft Thu.

By late week into the weekend NNW winds subside to around 12-17 kt
with seas 2-4 ft nearshore, 3-5 ft offshore. Dry conditions are
forecast into the weekend.

&&

.FIRE WEATHER...
Issued at 506 AM EDT Tue Apr 2 2024

Today... Fire Sensitive conditions are forecast today with minimum
RH values forecast to drop into the upper 30s to low 40s this
afternoon across the interior and the mid 40s to low 50s along the
coast. Winds will increase from the south-southwest this
afternoon at 10-15mph and back slightly onshore from the southeast
as the east coast sea breeze attempts to develop, mainly south of
New Symrna Beach with gusts to 25-30mph.

Thursday-Saturday... Dry conditions return late week into the
weekend behind a passing cold front. Fire sensitive conditions are
expected to develop as minimum relative humidity values fall into
the 30s and upper 20s. Breezy west-northwest winds could lead to
near critical conditions Friday and Saturday.

&&

.AVIATION...
(06Z TAFS)
Issued at 506 AM EDT Tue Apr 2 2024

VFR conditions are forecast through most of the TAF period with
MVFR ceilings developing into Wednesday morning. Light and
variable winds will increase into the afternoon from the SSW at
10-12 kts with gusts to 18-22kts. Winds are forecast to back
slightly onshore from the SE into the afternoon (~17Z) as the ECSB
attempts to develop at KTIX, KMLB, KVRB, KFPR, and KSUA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  68  83  56 /   0  10  80  30
MCO  89  70  86  60 /   0  10  80  40
MLB  86  68  88  60 /   0  10  60  40
VRB  88  67  90  61 /   0  10  40  40
LEE  86  69  81  57 /   0  10  90  20
SFB  89  69  84  58 /   0  10  80  40
ORL  89  70  85  59 /   0  10  80  40
FPR  87  67  90  61 /   0  10  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Fehling
LONG TERM....Schaper
AVIATION...Fehling
Hazardous weather outlook, Apr 1, 8:11 PM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
811 PM EDT Mon Apr 1 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-020600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
811 PM EDT Mon Apr 1 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents exists at all central
Florida Atlantic beaches.

.WIND AND SEA IMPACT...
Poor boating conditions are forecast in the offshore waters of
Volusia and Brevard tonight. Southwest winds 15-20 mph are
expected overnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
At least a moderate risk for rip currents will exist at area
beaches through mid week.

Windy and gusty conditions will develop across east central
Florida out ahead of a strong cold front on Wednesday, with wind
gusts up to 40 mph. This front will also bring increased chances
for showers and lightning storms. Some of these storms could be
strong to marginally severe with gusty to damaging winds and hail.

Poor to hazardous boating conditions will return mid to late week
behind the cold front, as winds and seas build.

Drier air and breezy conditions behind the mid week cold front
will combine to produce fire sensitive to critical conditions late
week into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:25 PM EDTWind AdvisoryMLBBrevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more30 hr
Apr 2, 3:34 PM EDTSmall Craft AdvisoryMLB42 hr

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.